Heavy Snow, Salem
- When
- December 5, 3:00 AM EST to 7:00 PM EST
- Where
- Salem forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.577, -75.358 (the zone’s center; the record gives no point)
The first winter storm of the season dropped four to ten inches of snow across most of New Jersey with slightly lower amounts across the immediate Cape May County coast. In many places in the southern half of the state, this was more snow than fell all of last winter.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first winter storm of the season dropped four to ten inches of snow across most of New Jersey with slightly lower amounts across the immediate Cape May County coast. In many places in the southern half of the state, this was more snow than fell all of last winter. The snow spread from south to north between 3 a.m. and 8 a.m. EST. The snow began mixing with and changed to sleet and rain during the afternoon in the southeast part of the state. Some sleet mixed with the snow across the other coastal counties. Precipitation fell as snow elsewhere. The heaviest snow fell during the morning in the southern third of the state and during the midday elsewhere in the state. Precipitation ended during the first half of the evening. The first winter storm of the season which also coincided with a work day (Thursday) and caused thousands of accidents statewide. No traffic related deaths were reported. There were nearly 100 accidents on the New Jersey Turnpike including five tractor trailers. There were about 50 accidents by 7 p.m. EST on Interstates 78 and 287. Lakewood (Ocean County) alone reported 60 accidents. Numerous accidents were also reported on the Atlantic City Expressway, State Routes 42 and 55, U.S. Route 22 and Interstate 295. Two hundred forty of the state's five hundred ninety-seven school districts never opened. The rest (mainly in the northern half of the state) dismissed their children early. There were many midday closures of courthouses, county and municipal offices. Rutgers University, Sussex Community College, County College of Morris and Fairleigh Dickinson University all dismissed their students early in the afternoon. The state started dismissing non-essential workers at 1 p.m. EST in Trenton. The New Jersey State Senate and Assembly meeting was canceled. Horse racing and simulcasting was cancelled at Freehold and Monmouth Park. Atlantic City International Airport was closed for about 35 minutes to clear its main runway. It was reopened at 1010 a.m. EST. The snowy conditions delayed New Jersey Transit trains 15 to 30 minutes and New Jersey Transit buses by up to one hour. Many evening Freeholder meetings, schools and social functions were cancelled. Clinic, dentist and doctor offices closed early. Many schools were also canceled on the 6th. There were 30 reported accidents on the Atlantic City Expressway between 9 a.m. and 3 p.m. EST. The most bizarre accident occurred when a woman driving on the Garden State Parkway, skidded down an embankment and ended on the Expressway. In Monmouth County, a jackknifed tractor trailer closed New Jersey State Route 18 for more than one hour. In Hunterdon County, two serious accidents were reported on eastbound Interstate 78 and stalled traffic for hours during the midday hours. A tractor trailer jackknifed in the middle lane, bounced against a guardrail and struck another tractor trailer. Only one lane was open for three hours. In Morris County, northbound Interstate 287 was closed for two hours after another tractor trailer jackknifed. A 62-year-old Dunellen (Middlesex County) man died after clearing a neighbor's driveway with a snowblower. Specific Accumulations included 9.5 inches in Swedesboro (Gloucester County), 9.2 inches in Lambertville (Hunterdon County), 9.0 inches in New Egypt (Ocean County) and Vernon (Sussex County), 8.5 inches in Moorestown (Burlington County), 8.3 inches in Whitehouse Station (Hunterdon County) and Yardville (Mercer County), 8.2 inches in Mount Holly (Burlington County), 8.1 inches in Piscataway (Middlesex County), 8.0 inches in Sussex (Sussex County), Gillette (Morris County), Hillsborough (Somerset County), Erial (Camden County), Manalapan (Monmouth County) and Delaware Township (Hunterdon County), 7.8 inches in Cream Ridge (Monmouth County), 7.7 inches in New Brunswick (Middlesex County), 7.6 inches in Estell Manor (Atlantic County), 7.5 inches in Stewartsville (Warren County), 7.0 inches in Marcella (Morris County), Mullica Hill (Gloucester County) and Princeton (Mercer County), 6.8 inches in Lindenwold (Camden County), 6.5 inches in Belmar (Monmouth County), 6.4 inches in Newton (Sussex County), 6.2 inches in Tabernacle (Burlington County), 6.0 inches in Long Valley (Morris County), Hackettstown (Warren County), Pottersville (Somerset County) and Woodbine (Cape May County), 5.0 inches at the Atlantic City International Airport, Seabrook (Cumberland County) and Cape May Courthouse (Cape May County) and 3.0 inches in Ocean City (Cape May County). The low pressure system responsible for the winter storm formed over Texas on the 3rd and moved eastnortheast and reached Louisiana the morning of the 4th, Cape Hatteras the morning of the 5th and then accelerated quickly offshore during the day on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 11:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 PM EST WED DEC 4 2002 SENT OUT AN UPDATED ZFP TO ADJUST TEMPS ACROSS THE POCONOS...ADJUST OVERNIGHT SNOW ACCUMULATIONS FOR SOME PHILLY SUBURBS ON THE NJ SIDE...AND CLEANED UP SOME LEFT OVER EVENING WORDING. KRUZDLO ******* DISC: ONLY CHANGE TO THIS PACKG IS TO INCLUDED WINTER STORM ADVISORY FOR SOUTHERN COASTAL NJ ZONES AND DE COASTAL ZONE 4 WHERE A PERIOD OF FREEZING RAIN IS GOING TO MIX WITH THE SNOW. TOOK A QUICK LOOK AT ETA QPF /1.05/PHL. HAVE A GOOD NIGHT AND THURSDAY... EBERWINE ******* HAVE CONTINUED WINTER STORM WARNING FOR AREAS PREVIOUSLY COVERED BY WATCH. HAVE ALSO ISSUED WINTER WEATHER ADVISORY FOR LEHIGH VALLEY AND POCONOS FOR LESSER SNOWFALL AMOUNTS UP THERE. OVERALL MODEL RUN TO RUN CONSISTENCY HAS BEEN QUITE GOOD. 09Z SREF AND 12Z ETA/GFS SUPPORT PREVIOUSLY ADVERTISED SNOWFALL AMOUNTS...SO LITTLE CHANGE TO WHAT HAS BEEN POSTED. WORST OF THE WEATHER EXPECTED TO HIT AT LEAST THE BACK END OF THE MORNING RUSH HOUR IN PHILADELPHIA...AND SHOULD MAKE FOR A VERY INTERSTING TRAVEL DAY ON THURSDAY. LATEST OBSERVATIONAL TRENDS INDICATE ETA PRECIPITATION TYPE FORECAST OVERDOING FREEZING RAIN/SLEET INTRUSION INTO COLD AIR...SO HAVE KEPT MIXED PRECIPITATION WELL EAST AND SOUTH OF I95 CORRIDOR. PROVERBIAL FLY IN THE OINTMENT WILL BE SNOW/LIQUID RATIOS. WENT A LITTLE HIGHER IN THE LEHIGH VALLEY WITH SNOWFALL AMOUNTS AS RATIO MAY APPROACH 15:1. AFTER THIS EVENT...NEXT FRONTAL PASSAGE WILL OCCUR LATE IN THE WEEKEND. NCEP DISCUSSION INDICATES NEXT SIGNIFICANT STORM DEPICTED IN ECMWF/UKMET POTENTIALLY AFFECTS THE REGION ON TUE. DECEMBER HAS CERTAINLY GOTTEN OFF TO A COLD AND STORMY START. ON THE MARINE...SMALL CRAFT ADVISORY CONDITIONS EXPECTED ON THE LOWER DE BAY AND NORTH OF LITTLE EGG INLET. SMALL CRAFT ADVISORY UP ALONG THE ATLANTIC COAST SOUTH OF LITTLE EGG INLET. STATEMENT WILL BE ISSUED FOR POTENTIAL FOR MINOR TIDAL FLOODING WITH THIS STORM. ASTRONOMICAL TIDES ARE RUNNING RATHER HIGH. FCSTID = 15 MPO 19 25 16 31 / 10 70 30 10 ABE 22 28 19 33 / 40 90 30 10 RDG 23 28 21 32 / 40 90 30 10 PHL 27 32 26 35 / 60 90 30 10 12N 21 27 17 32 / 10 70 30 10 SMQ 23 30 23 34 / 40 90 30 10 TTN 23 31 24 34 / 40 90 30 10 MIV 25 33 26 35 / 60 90 30 10 ACY 30 36 27 38 / 60 90 30 10 ILG 27 31 24 34 / 60 90 30 10 DOV 28 33 26 35 / 90 90 30 10 GED 27 34 27 36 / 90 90 30 10 ESN 29 35 28 36 / 90 90 30 10 .PHI... DE...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES DEZ001>003. MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES MDZ008...MDZ012...MDZ015...MDZ019>020. NJ...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ009>010...NJZ012>023...NJZ026...NJZ027. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES NJZ001...NJZ007>008. PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ067>071. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR ZONES PAZ054>055...PAZ060>062. WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH THURSDAY EVENING FOR ZONES NJZ024-025-DEZ004. .MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ATLANTIC COAST FROM LITTLE EGG INLET NJ TO FENWICK ISLAND DE SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... SNOW IS EXPECTED TO DEVELOP BEFORE DAYBREAK THURSDAY OVER PORTIONS OF THE NORTHERN MARYLAND EASTERN SHORE...SOUTHERN AND CENTRAL DELAWARE... AND FAR SOUTHERN NEW JERSEY. IT IS FORECAST TO TURN TO A WINTRY MIX DURING THE DAY ON THURSDAY OVER THE ABOVE LOCATIONS...WITH SOME ICING POSSIBLE. SNOW WILL SPREAD NORTH INTO THE NORTHERNMOST PORTION OF THE MARYLAND EASTERN SHORE...NORTHERN DELAWARE...THE REMAINDER OF NEW JERSEY AND EASTERN PENNSYLVANIA DURING THE DAY ON THURSDAY. SNOW ACCUMULATIONS COULD BE SIGNIFICANT. PLEASE REFER TO THE LATEST WINTER STORM WATCH (PHLWSWPHI WWUS41 KPHI) AND THE LATEST SPECIAL WEATHER STATEMENT (PHLSPSPHI WWUS81 KPHI) FROM THE NATIONAL WEATHER SERVICE AT MOUNT HOLLY. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT THE REST OF THE OUTLOOK PERIOD. KRUZDLO/MPD
The national radar mosaic for the moment the first event began.
13 heavy snow, 7 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325710, 5325810, 5325812, 5325704, 5325715, 5325716, 5325719, 5325702, 5325709, 5325717, 5325718, 5325811, 5325706, 5325703, 5325705, 5325707, 5325711, 5325714, 5325708, 5325713, 5325712.